Kentucky, 2005

Flooding in Kentucky, March 28, 2005

March 28, 2005 · NWS PAH · 2 events in 2 counties and zones

Heavy rain and thunderstorms on the 27th caused the east fork of the Clarks River to flood low-lying areas and some roadways. Just east of Benton, Kentucky Highway 1462 was blocked by high water from the river.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Heavy rain and thunderstorms on the 27th caused the east fork of the Clarks River to flood low-lying areas and some roadways. Just east of Benton, Kentucky Highway 1462 was blocked by high water from the river.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 27, 3:20 PM CST, 10 hours 40 minutes earlier.

Area forecast discussion, Mar 27, 3:20 PM CST, 10 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
320 PM CST SUN MAR 27 2005

.DISCUSSION...

SATELLITE INDICATED COPIOUS CLOUDINESS ACROSS THE FCST AREA AND MUCH
OF THE MIDWEST AND SOUTH. 88D RADARS INDICATED TWO PRIMARY AREAS OF
SHWS/TSTMS THIS AFTN. ONE AREA OF SHWS COVERING MUCH OF AR WAS
ASSOCIATED WITH A VIGOROUS MID LEVEL LOW NOW OVER SRN AR/NRN LA. THE
SECOND AREA OF SHWS AND SOME TSTMS COVERING MAINLY WRN TN/PART OF
SERN MO/WRN KY WAS ASSOCIATED WITH UVVS PROVIDED BY THE LEFT EXIT
REGION OF A 100KT 300MB JET JUST AHEAD OF THE 500MB LOW.
MEANWHILE...THE 500MB LOW WAS BEGINNING TO CATCH UP WITH ITS
ATTENDANT SFC LOW WHICH WAS NOW LOCATED IN NRN AL. AS THIS
CONVERGENCE CONTINUES TO OCCUR OVERNIGHT...THE SFC LOW IS EXPECTED
TO DEEPEN /IT IS HAPPENING ALREADY/...AS IT MOVES NE ACROSS ERN KY.
MODEL INDICIES INDICATE ENUF INSTABILITY OVER THE KY PENNYRILE
REGION FOR THUNDER FOR THE FIRST PART OF THE NIGHT. THIS IS
SUPPORTED BY ONGOING LIGHTNING ACTIVITY IN WRN TN NW OF THE SFC LOW.
FAVORITE MODEL FOR THE NEAR TERM PART OF THE FCST PACKAGE IS
GFS...WHICH SEEMED TO INITIALIZE THE BEST...ESPECIALLY WITH THE
POSITION OF THE SFC LOW THIS MORNING. THE PCPN SHIELD SHOULD EXPAND
NORTH ACROSS THE FOUR STATE AREA THRU MIDNIGHT...WITH A SOMEWHAT
LESSER CHC OF SIGNIFICANT PCPN NORTH OF A LINE FROM DUQUION TO
FAIRFIELD IL. 3 HR FFG VALUES ARE GENERALLY IN EXCESS OF AN
INCH...AND WE ARE EXPECTING TOTAL AMOUNTS WELL BELOW THAT IN SRN
IL/SERN MO/SWRN IN AND UP TO A HALF INCH IN WRN KY BEFORE ITS ALL
SAID AND DONE. AFTER MIDNIGHT AS THE SYSTEM PULLS AWAY...RAINFALL IS
EXPECTED TO DIMINISH FROM WEST TO EAST WHILE SFC WINDS INCREASE
TEMPORARILY AND BACK TO THE NW. BY MIDDAY MON...ALL PCPN WILL HAVE
ENDED AND SKIES WILL BECOME MOSTLY SUNNY TO SUNNY. AFTER TODAYS
HIGHS AROUND 50...TEMPS SHOULD REBOUND TO NEAR 60 ON MON...WITH
WARMER TEMPS ON THE WAY THIS WEEK.

THE 12Z ETA AND GFS ARE IN AGREEMENT FOR MONDAY NIGHT AND TUESDAY.
WEAK SURFACE RIDGING WILL SHIFT EAST OF THE AREA...ALLOWING LOW
LEVEL SOUTHERLY FLOW AND WARM ADVECTION TO DEVELOP ACROSS THE
REGION.  MEANWHILE AN UPPER LEVEL RIDGE PUSHES EASTWARD THROUGH THE
REGION.  ALL THIS SPELLS A BEAUTIFUL SPRING DAY WITH SUNNY SKIES AND
HIGHS IN THE 70S AFTER A COOLISH START TO THE DAY.  GENERALLY STAYED
WITHIN THE RATHER TIGHT RANGE OF AVAILABLE TEMPERATURE GUIDANCE
MONDAY NIGHT AND TUESDAY.

LOOKING AT WEDNESDAY AND BEYOND...THE MEDIUM RANGE MODELS ARE IN
DECENT AGREEMENT IN DEVELOPING A MID/UPPER LEVEL TROUGH OR CLOSED
LOW OVER THE CENTRAL PLAINS BY THURSDAY MORNING.  DOWNSTREAM OF
THIS...THE QUAD STATE WILL BE IN ACTIVE SOUTHWEST FLOW ALOFT.  ALL
OF THE MODELS BRING A SIGNIFICANT TROUGH ALOFT EASTWARD THROUGH THE
REGION BY THURSDAY OR FRIDAY...BUT DIFFER IN THE DETAILS.  HAVE
DECIDED TO FOLLOW HPCS BEST GUESS IN A MORE SOUTHERN TRACK OF THE
PRIMARY SURFACE SYSTEM.

THERE WILL BE A SLIGHT CHANCE OF CONVECTION AS EARLY AS WEDNESDAY
AFTERNOON IN THE FAR NORTHERN ZONES AS A WEAK FRONT SAGS TOWARD THE
AREA.  THE CONVECTIVE POTENTIAL WILL INCREASE THROUGHOUT THE QUAD
STATE WEDNESDAY NIGHT AND THURSDAY...AS AN INVERTED TROUGH/WEAK COLD
FRONT DEVELOPS ACROSS THE REGION...AND THE PRIMARY MID/UPPER LEVEL
TROUGH/LOW APPROACHES THE QUAD STATE.  LATER THURSDAY THROUGH
FRIDAY...WITH THE SURFACE SYSTEM WELL SOUTHEAST OF THE QUAD
STATE...THERE WILL BE SMALL CHANCES OF SHOWERS OR LIGHT RAIN TIED TO
THE UPPER TROUGH.

THE SYSTEM SHOULD BE EAST OF THE REGION BY FRIDAY EVENING...ALLOWING
FOR A NICE CLEARING TREND FOR NEXT WEEKEND.  THERE STILL IS NO SIGN
OF ANY COLD SURFACE HIGH...SO TEMPERATURES WILL REMAIN RELATIVELY
MILD THROUGH THE FORECAST.  TEMPERATURES WILL BE BELOW NORMAL
FRIDAY...WITH CLOUDS AND THE COLD CORE OF THE SYSTEM OVERHEAD.
HOWEVER...HIGHS SHOULD REBOUND INTO THE 60S SATURDAY...AND POSSIBLY
THE 70S AGAIN FOR NEXT SUNDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
.KY...NONE.
.MO...NONE.
.IL...NONE.
.IN...NONE.

&&

DB/DRS
Hazardous weather outlook, Mar 27, 8:45 PM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
845 PM CST SUN MAR 27 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-281100-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...HERRIN...HARRISBURG...CARMI...CARBONDALE...CAIRO...
PADUCAH...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
845 PM CST SUN MAR 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...REMAINDER OF TONIGHT

THE ISOLATED THUNDERSTORM THREAT HAS DIMINISHED AND SHIFTED TO
PRIMARILY A LOCALLY HEAVY RAIN THREAT. GUSTY WINDS TO 30 MPH ARE
STILL POSSIBLE AS LOW PRESSURE MOVES JUST SOUTH OF THE REGION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS THROUGHOUT THE QUAD STATE
WEDNESDAY NIGHT AND THURSDAY. THE STORMS COULD BE STRONG...DEPENDING
ON THE SPEED AND TRACK OF THE PARENT STORM SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Mar 27, 10:43 PM CST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1043 PM CST SUN MAR 27 2005

ILZ083-086-087-089>091-093-094-INZ081-082-085>088-KYZ001>022-MOZ112-
280800-
BALLARD KY-CALDWELL KY-CALLOWAY KY-CARLISLE KY-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-FULTON KY-GALLATIN IL-GIBSON IN-GRAVES KY-
HARDIN IL-HENDERSON KY-HICKMAN KY-HOPKINS KY-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-PIKE IN-POPE IL-POSEY IN-PULASKI IL-
SALINE IL-SPENCER IN-TODD KY-TRIGG KY-UNION KY-VANDERBURGH IN-
WARRICK IN-WEBSTER KY-WHITE IL-
1043 PM CST (1143 PM EST) SUN MAR 27 2005

...GUSTY WINDS COULD DOWN SOME TREES TONIGHT...

HEAVY EARLY NIGHT RAINS WILL BE FOLLOWED BY GUSTY WINDS FOR THE NEXT
SEVERAL HOURS AS AN AREA OF LOW PRESSURE LIFTS NORTH AND DEEPENS.
THIS INCOMING AND DEEPENING LOW WILL CREATE GRADIENT WINDS WITH
OCCASIONAL GUSTS THAT MIGHT EVEN DOWN TREES IN ISOLATED LOCALES...
ESPECIALLY GIVEN THE WET GROUND CONDITIONS FROM HEAVY RAINS.

WINDS WILL AVERAGE IN THE 15 TO 25 MPH RANGE BUT GUSTS MAY BE AS
HIGH AS 35 OR 40 MPH IN ISOLATED LOCALES. STILL WITH WET GROUND
CONDITIONS...A FEW TREES COULD FALL WITH JUST THE RIGHT GUST.
VEHICLES WILL ALSO HAVE A HARDER TIME NAVIGATING WITH THE GUSTY
WINDS...AS WELL AS THE CONTINUATION OF PONDING OF WATER ON ROADWAYS
WHERE HEAVY RAINS HAVE FALLEN.

SMITH
Local storm report, Mar 27, 11:47 PM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1147 PM CST SUN MAR 27 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     TSTM WND DMG     11 SE MURRAY            36.50N 88.18W
03/27/2005                   CALLOWAY           KY   EMERGENCY MNGR

            DAMAGE TO 25-30 PERCENT OF TRAILERS AT LAKEVIEW COTTAGE
            RV TRAILER PARK OFF OF KLINE ROAD. PRIMARY DAMAGE DUE TO
            FALLEN TREES FROM STRAIGHT LINE WINDS. SOME DAMAGE DUE TO
            CARPORTS AND TOOL SHEDS STRIKING TRAILERS. TWO TRAILERS
            APPARENTLY KNOCKED OFF BLOCK FOUNDATION. TREES ALSO
            KNOCKED DOWN POWER LINES IN AREA. EMERGENCY MANAGER
            REPORTED 1 INCH HAIL UP TO 4 INCHES DEEP STILL EVIDENT 40
            MIN. AFTER STORM. REPORT FROM CALLOWAY COUNTY EMERGENCY
            MANAGEMENT OFFICE. NOTE...APPROX. 100 TRAILERS IN PARK.

&&

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Calloway

When
March 28, 2:00 AM CST to 11:00 PM CST
Where
Calloway forecast zone
Reported by
NEWSPAPER
Coordinates
36.950, -85.967

Flood, Marshall

When
March 28, 2:00 AM CST to 11:00 PM CST
Where
Marshall forecast zone
Reported by
NEWSPAPER
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442134, 5442135.